Photo: Yulia Saponova
Babies given antibiotics during the first 6 months of life could be at heightened risk of developing allergies in later childhood. according to a recent study.
The research shows that infants given penicillin, cephalosporin, sulfonamide or macrolide had a greater chance of developing allergic disease, food allergy, anaphylaxis, asthma, atopic dermatitis, allergic rhinitis, allergic conjunctivitis or contact dermatitis. Asthma was most strongly associated with the use of antibiotics in infancy.
Author of the study Dr. Cade Nylund said “I was surprised to see an association of all classes of antibiotics with the later development of allergic disease. Limiting unnecessary antibiotic prescriptions for viral infections like the common cold may be a step towards preventing the development of allergic disease.”
The study suggests that antibiotics interfere with the microbiome in the baby's gut. They kill the bacteria that cause infections but also kill "good" bacteria that help the body fight disease. The researchers speculated that, in babies, this could leave children more susceptible to allergies.
“Being prescribed an antibiotic increased the risk of later development of allergic disease anywhere from 8% for food allergy to 47% for the development of asthma,” said Nylund.
The research doesn't prove that antibiotics given to infants cause allergies, only that there's an association between the two.
Antibiotics can be lifesaving, so don't hold off on giving antibiotics if your doctor says your baby needs them, such as for a bacterial infection. But make sure your baby doesn't take antibiotics unnecessarily, the researchers recommend. Viral infections, such as the common cold, don't respond the antibiotics, so there's no point giving them to your child if he or she has a virus.